Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS State College, PA

June 9, 2004Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2004, 3:57 PM EDT for Warren County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 3:57 PM EDT (19:57 UTC)
Expired
Jun 9, 2004, 5:00 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 135 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS51 KCTP 091957
SVRCTP
PAC123-092100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 500 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPRING CREEK...OR 9 MILES SOUTHEAST OF
  CORRY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YOUNGSVILLE AROUND 410 PM EDT...
  CHAPMAN STATE PARK AND WARREN AROUND 430 PM EDT...
  KINZUA DAM AND SHEFFIELD AROUND 445 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4194 7958 4190 7893 4178 7897 4165 7897
          4172 7927 4175 7947 4180 7960

KF

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:35 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT WED JUN 9 2004

.SHORT TERM...

THUNDERSTORMS ARE BEGINNING TO FIRE ON/NEAR LAKE CONVERGENCE
FRONT...BUT WARM MID LEVEL TEMPS ARE DOING THEIR BEST TO TRY AND
THWART DEVELOPMENT. A FEW OF THE MORE VIRILE CELLS ARE TRYING TO
FORM INTO A SMALL LINE JUST NORTH OF BFD. THESE HAVE THE TALLEST
TOPS OF ANY STORMS IN MY CWA AND MID LEVEL REFLECTIVITY ARE
BEGINNING TO BECOME A BIT MORE IMPRESSIVE. OVERALL IT LOOKS LIKE THE
NY/PA BORDER COUNTIES WOULD STAND THE BEST CHANCE UNDER THE CURRENT
WATCH AS THEY ARE CLOSEST THE LOW LEVEL FORCING AND MOST FAVORABLE
MID LEVEL WINDS. STILL...WILL HAVE TO HAVE SOME PUSH FROM BELOW TO
OVERCOME THE DRY/WARM MID LEVELS.

AS THE EVENING WEARS ON...ACTIVITY SHOULD BEGIN TO WIND DOWN A BIT
BEFORE MORE WIDESPREAD RW/TRW ASSOC WITH THE COLD FRONT BEGINS TO
SAG INTO THE STATE. TREMENDOUS AMOUNT OF MOISTURE FUNNELING UP FROM
THE GULF OF MEXICO NORTHWARD TOWARD THE MIDWEST AND LOWER LAKES.
PWATS IN THE 1.5 TO 2.1 RANGE CONTINUE WORKING INTO A REGION WHERE A
FRONT WILL EVENTUALLY BE SETTLING. HAVE TO WONDER IF WE WILL BE
UNDER THE GUN FOR LOCALLY HEAVY RAINS LATER TONIGHT INTO TOMORROW AS
MOISTURE AND FRONT RENDEZVOUS OVER THE REGION. A FEW SREF MEMBERS
GIVE QPFS OVER AN INCH OVER PARTS OF WESTERN AND CENTRAL PA DURING
THE DAY THU. PWATS ARE FCST TO BE IN THE +1 TO +3 STD DEV RANGE FROM
BOTH THE ETA AND GFS 12Z MODELS. HAVE TO BELIEVE WITH DEWPOINTS NEAR
70 AND A FRONT PROVIDING THE LL CONVERGENCE...LOCALLY HEAVY
DOWNPOURS MAY BECOME A PROBLEM.

LA CORTE

.LONG TERM...

NOT MUCH CHANGE FROM LAST FEW DAYS.

DID EDGE POPS UP SOME FOR FRIDAY...AVN A LITTLE FURTHER SOUTH THAN
ETA...SO DID NOT GO REAL HIGH WITH POPS. MAV QUITE A BIT COLDER THAN
FWC WITH TEMPS. I DID ADJUST TEMPS DOWN FOR FRIDAY...BUT NOT QUITE
AS COLD AS THE MAV. MAV TENDS TO GO TOO COLD AT FIRST LATELY...ONLY
TO COME BACK UP SOME ON LATER RUNS.

DID ADJUST MIN TEMPS SOME FRIDAY NIGHT...SAT NIGHT ETC...AS
PER ISC FOR N SITES.

NOT MUCH CHANGE FOR EXTENDED OTHERWISE. DID GO WITH DRY WEATHER
FOR LATER TUESDAY NIGHT INTO WED...AS FRONTAL SYSTEM MOVES EAST
OF THE AREA.

MARTIN

&&

.AVIATION...

HAZE AND VISIBILITY RESTRICTIONS TO BE THE MAIN PROBLEM THIS
AFTERNOON AND EVENING. SHUD REMAIN IN THE LOW-VFR HIGH-MVFR RANGE
FOR THE MOST PART. WOULD NOT EXPECT ANY RAPID IMPROVEMENT TO
UNLIMITED VIS OVER THE LOWER SUSQ...THO A FEW HOURS OF 6+ WUDNT
SURPRISE ME. IF WE DO MANAGE VFR...WUD SUSPECT MID TO LATE AFTERNOON
IS WHEN IT WILL OCCUR.

THUNDER A CONCERN OVER THE FAR NORTH INTO THE EVENING...LIKE IN THE
BFD AREA. WITH THE EXCEPTION OF A WIDELY ISOLATED STORM...THINK THE
REMAINDER OF THE REST OF THE STATE WILL REMAIN CONVECTION FREE FOR
THE DAY LIGHT HOURS.

OVERNIGHT INTO THURSDAY...AN INCREASING CHANCE OF RW/TRW AS FRONT
SAGS SOUTH. OVERNIGHT AND EARLY MORNING FOG AND LOW CLOUDS WILL
AFFECT THOSE AREAS VISITED BY THE SCATTERED SHOWERS.

LA CORTE

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     72  81  62  74 /  20  80  30  30
WILLIAMSPORT   69  76  55  71 /  40  90  30  30
BRADFORD       62  67  46  68 /  70  80  10  10
JOHNSTOWN      67  74  57  69 /  40 100  30  30
ALTOONA        67  76  57  71 /  40 100  30  30
STATE COLLEGE  68  74  58  70 /  40 100  30  30
SELINSGROVE    69  79  58  73 /  30 100  30  30
LANCASTER      70  82  61  74 /  20  80  30  30
YORK           69  81  61  74 /  20  80  30  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Jun 9, 5:36 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 AM EDT WED JUN 9 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100935-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
536 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

VERY WARM AND HUMID AIR ACROSS THE REGION WILL INTERACT WITH A COLD
FRONT APPROACHING FROM THE NORTH...TO BRING THE CHANCE OF LOCALLY
SEVERE THUNDERSTORMS ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA
LATE THIS AFTERNOON AND TONIGHT. WIND GUSTS AROUND 60 MPH...AND OR
LARGE HAIL MAY OCCUR WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED.

LAMBERT

In the hours before

Special weather statement, Jun 9, 10:45 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT WED JUN 9 2004

PAZ004>006-010>012-017-018-037-041-042-045-046-100044-
CAMERON PA-CLEARFIELD PA-ELK PA-MCKEAN PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
WARREN PA-
1045 AM EDT WED JUN 9 2004

...SEVERE WEATHER OUTLOOK...

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TODAY AND THIS EVENING
ACROSS PARTS OF NORTHERN PENNSYLVANIA.

A COLD FRONT WILL APPROACH THE REGION FROM NEW YORK STATE THIS
EVENING. VERY WARM AND HUMID AIR IN PLACE OVER NORTHERN
PENNSYLVANIA WILL BE LIFTED BY THIS FRONT RESULTING IN THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS LATER IN THE DAY AND THIS
EVENING.

A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING LOCALIZED DAMAGING
WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 9, 1:11 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EDT WED JUN 9 2004

PAZ004>006-010-011-092200-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-WARREN PA-
111 PM EDT WED JUN 9 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

CAMERON...ELK...MCKEAN...POTTER AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JUNG
Special weather statement, Jun 9, 3:19 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT WED JUN 9 2004

PAZ004-092015-
WARREN-
319 PM EDT WED JUN 9 2004

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CORRY...MOVING EAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR SPRING CREEK AROUND 325 PM...LOTTSVILLE
AROUND 330 PM...GARLAND AROUND 335 PM...SUGAR GROVE AROUND 340 PM...
YOUNGSVILLE AROUND 345 PM...WARREN...RUSSELL AND CHAPMAN STATE PARK
AROUND 400 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.